Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Binghamton, NY

April 12, 2008Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 12, 2008, 3:15 AM EDT for Oneida County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2008, 3:15 AM EDT (07:15 UTC)
Expired
Apr 12, 2008, 4:00 AM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:03 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 11, 10:03 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1003 PM EDT FRI APR 11 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH THE GREAT LAKES REGION TONIGHT AND
BRING ROUNDS OF SHOWERS WITH A CHANCE FOR THUNDERSTORMS TO OUR REGION.
THIS LOW PRESSURE SYSTEM WILL SWEEP A COLD FRONT THROUGH NEW YORK
AND PENNSYLVANIA LATE TONIGHT AND SATURDAY MORNING AND USHER IN COOL AND
UNSETTLED WEATHER FOR THE WEEKEND. FAIR WEATHER WILL RETURN BY THE
MIDDLE OF NEXT WEEK WITH WARMING TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SFC WARM FRONT LOOKS TO HV MADE INTO INTO PORTIONS OF THE FINGER
LAKES AND CNTRL SRN TIER AS OF 01Z WITH ELMIRA CURRENTLY SITTING
AT 62/53. SHOWERS AND SCTD THUNDERSTORMS HV POPPED OVR WRN NY IN THE
PAST HOUR...MAINLY IN CONJUNCTION WITH UL JET STREAK MOVING THRU
SRN CANADA AND INCREASING DIVERGENCE. H8 LLJ ALSO BEGINNING TO
CRANK AS INDICATED BY KBUF AND KPBZ VWPS THIS EVNG AND RUC
INDICATES 50-60KTS WILL MV INTO FINGER LKS AFTR MIDNIGHT. IN
ADDITION...ALL MODELS (NAM/GFS/RUC) STILL INDICATE AN AREA OF
INSTABILITY AFTER 04Z SPREADING EASTWARD ALONG WITH SOME
STEEPENING OF THE MID-LEVEL LAPSE RATES. THIS WILL LIKELY HELP
SUSTAIN CONVECTION TONIGHT.

LATEST BUFKIT PROFILES INDICATE MOSTLY ELEVATED INSTABILITY
TONIGHT. GFS MUCH MORE BULLISH WITH CAPES > 1000J AND THIS IS
OBVIOUSLY OVERDONE. NAM/RUC MUCH MORE BELIEVABLE ON THE ORDER OF A
FEW HUNDRED JOULES. BEST FACTOR STORMS HV GOING FOR THEM IS DEEP
LAYER SHEAR THAT IS PRESENT. GIVEN ALL THIS...EXPECT TO SEE SCTD
STORMS MOST OF THE OVRNGT UNTIL CDFNT SWEEPS THRU BTWN 09Z-12Z.
HOWEVER...FURTHER EAST STORMS GO THE LESS CHC THEY WILL HV OF
MAINTAINING THEMSELVES AS WARM SECTOR WILL HV A HARD TIME MOVING
IN. CUD SEE SOME LOCALLY HVY RAINFALL WITH STORMS BUT NOT SEEING
MUCH IN THE WAY OF TRAINING STORMS AT THE MOMENT AS CDFNT IS MAKING
VRY STEADY PROGRESS ACROSS OH VLY THIS EVNG.

ALL IN ALL..EXPECT WIDESPREAD AREA OF RAIN AFTER MIDNIGHT WITH
SOME EMBEDDED THUNDER. SVR THREAT LOOKS VERY SLIM BUT MAY SEE A
FEW STRONG STORMS ACRS THE WEST LATER ON.

ALL IN ALL...NOT A WHOLE LOT OF CHGS TO ONGOING FCSTS. ONLY A FEW
TWEAKS TO TEMPS AND POPS TO ALIGN MORE WITH CURRENT CONDS. UPDATED
GRIDS AND TEXT PRODUCTS HAVE HIT THE STREET.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT PASSES THROUGH SATURDAY MORNING AND REGION FALLS UNDER
THE DRY SLOT. THIS SHUD CURB THE PRECIP THREAT SAT MORNING. BY LATER
IN THE DAY SATURDAY AND INTO SAT EVE...BNDRY LAYER HEATING FROM
THE DAY WILL COMBINE WITH CAA ALOFT TO INCREASE CHC/S FOR SHRA BY
AFTN AND EVE. CAA CONTS THRU SAT NGT INTO SUN WITH STEEP LAPSE
RATES BETWEEN 900 AND 700 MB. THIS WILL CONT TO SUPPORT CLD
FORMATION AND SCT SHRA MIXED WITH SN AT NGT AND IN THE MORNING SUN.
LITTLE TO NO SNOW ACC/S ARE EXPECTED AT THIS TIME.

FROM DAY SUNDAY INTO MONDAY...SOME RESIDUAL MOISTURE, NRLY FLOW AND
CLDS WILL HANG ARND ESP IN C NY/FAR NRN PA WITH STEEP LAPSE RATES
FROM THE SFC TO 750 MB OR SO DURG DAY. THIS WILL KEEP CHC/S FOR SHRA
IN THE AREA MIXED WITH SNOW AT NGT. AGAIN SNOW LITTLE ACC/S EXPECTED.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
JUST MADE MINOR ADJUSTMENTS TO CURRENT GRIDS WITH GMOS.
UPPER LEVEL TROF MOVING OFF EAST COAST WHILE SFC HIGH PRESSURE
MOVES OVER THE CWA WITH 500 MB RIDGING UPSTREAM. TUESDAY TO
THURSDAY LOOKS DRY AND SUNNY WITH WARMING TEMPERATURES.

A COASTAL STORM LOOKS TO BE FAR ENOUGH EAST TO HAVE LITTLE EFFECT
WEDNESDAY TO THURSDAY. A WEAK COLD FRONT WITH LIMITED MOISTURE
BREAKS DOWN THE RIDGE FRIDAY. FLOW GOES BACK TO ZONAL LATE IN THE
PERIOD.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS PUSHING ACROSS THE AREA IN ASSOCIATION WITH WARM
FRONT. AS FRONT MOVES THROUGH...WINDS SHIFTING TO S/SWLY AT ELM,
ITH AND BGM...WHILE SELY WINDS WILL CONTINUE AT SYR AND RME. THE
SHOWERS ARE LIGHT, AND PREVAILING VFR CONDITIONS ARE EXPECTED FOR
MUCH OF THE EVENING. AFTER MIDNIGHT, THERE COLD FRONT APPROACHES
FROM THE WEST, AND THERE IS THE CHANCE FOR SOME THUNDERSTORMS TO
MOVE THRU THE TAF SITES. WINDS WILL BECOME MORE SWLY AHEAD OF THE
BOUNDARY. BEHIND THE FRONT, EXPECT CLEARING TO VFR BEFORE WRAP
AROUND LOW LEVEL MOISTURE AND CHC FOR SHRA RETURNS TO THE TAF
SITES FROM NW TO SE...BRINING MVFR CEILINGS TO SYR, RME, AND ITH
AROUND MID MORNING...THEN INTO ELM, BGM AND AVP DURING THE
AFTERNOON. WEST TO NORTHWEST WINDS 10 TO 15 KTS WILL BECOME GUSTY
TO ABOUT 22 KTS.

OUTLOOK...
SATURDAY NGT.....CHC FOR RAIN OR SNOW SHOWERS MVFR CONDITIONS
CONTINUE.

SUNDAY...LEFT OVER MIX OF RAIN AND SNOW SHOWERS AND BEST CHC FOR
RESTRICTIONS IN THE MORNING...FOLLOWED BY IMPROVEMENT IN THE LATE
AFTN OR EVENING.

MONDAY...STILL CHC FOR A FEW SHRA AND MVFR...MAINLY AT RME, BUT
OVERALL VFR EXPECTED.

MONDAY NIGHT TO WEDNESDAY...HIGH PRESSURE AND VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLOOD WATCH THROUGH SUNDAY MORNING FOR NYZ009-037.

&&

SYNOPSIS...DJN
NEAR TERM...PVB
SHORT TERM...DJN
LONG TERM...TAC
AVIATION...JML/TAC
Hazardous weather outlook, Apr 11, 10:08 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1008 PM EDT FRI APR 11 2008

NYZ009-037-130215-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
1008 PM EDT FRI APR 11 2008

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE OVERNIGHT.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA BY SUNRISE SATURDAY. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL ORGANIZE AS IT MOVES THROUGH THE REGION OVERNIGHT.

LOCALLY HEAVY RAINFALL MAY BE POSSIBLE IN THUNDERSTORMS WITH THE
POTENTIAL FOR LOCALIZED FLOODING OF POOR DRAINAGE...URBAN AND LOW-
LYING AREAS. THE RAIN WILL NOT BE HEAVY ENOUGH TO IMPACT
AREA RIVERS IN THE AREA. A FEW THUNDERSTORMS MAY BECOME STRONG
AND COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SKYWARN ACTIVATION MAY BE NEEDED THIS
EVENING INTO THE OVERNIGHT. SPOTTERS ARE ENCOURAGED TO MONITOR THE
WEATHER THIS EVENING. REMEMBER YOUR COUNTY IS AUTOMATICALLY
ACTIVATED FOR SKYWARN IF A WARNING IS ISSUED.

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-130215-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1008 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE OVERNIGHT.
A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA BY SUNRISE SATURDAY. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL ORGANIZE AS IT MOVES THROUGH THE REGION OVERNIGHT.

LOCALLY HEAVY RAINFALL MAY BE POSSIBLE IN THUNDERSTORMS WITH THE
POTENTIAL FOR LOCALIZED FLOODING OF POOR DRAINAGE...URBAN AND LOW-
LYING AREAS. THE RAIN WILL NOT BE HEAVY ENOUGH TO IMPACT
AREA RIVERS IN THE AREA. A FEW THUNDERSTORMS MAY BECOME STRONG
AND COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SKYWARN ACTIVATION MAY BE NEEDED THIS
EVENING INTO THE OVERNIGHT. SPOTTERS ARE ENCOURAGED TO MONITOR THE
WEATHER THIS EVENING. REMEMBER YOUR COUNTY IS AUTOMATICALLY
ACTIVATED FOR SKYWARN IF A WARNING IS ISSUED.

PB

In the hours before

Special weather statement, Apr 12, 2:04 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 AM EDT SAT APR 12 2008

NYZ015>018-022-120645-
CAYUGA NY-ONONDAGA NY-SENECA NY-STEUBEN NY-YATES NY-
204 AM EDT SAT APR 12 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND STRONG GUSTY WINDS TO AROUND 40 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NORTHWEST OF MONTEZUMA TO
  NORTHWEST OF WATERLOO TO    NORTHWEST OF RUSHVILLE TO WAYLAND TO
  SOUTHWEST OF DANSVILLE...AND MOVING NORTHEAST AT 50 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WAYLAND AND SOUTH DANSVILLE AT 210 AM EDT...
  VINE VALLEY AND ATLANTA AT 220 AM EDT...
  RUSHVILLE AND MIDDLESEX AT 225 AM EDT...
  POTTER AT 230 AM EDT...
  FERGUSON CORNERS AND DUBLIN AT 235 AM EDT...
  PACKWOOD CORNERS AND MAGEE AT 240 AM EDT...
  ROSE HILL AND MONTEZUMA AT 245 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MJ
Special weather statement, Apr 12, 2:45 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 AM EDT SAT APR 12 2008

NYZ009-015>018-036-037-120730-
CAYUGA NY-MADISON NY-ONEIDA NY-ONONDAGA NY-SENECA NY-YATES NY-
245 AM EDT SAT APR 12 2008

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHERN
SENECA...CENTRAL CAYUGA...NORTHERN ONONDAGA...AND NORTHERN ONEIDA
COUNTIES...

* AT 242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND STRONG GUSTY WINDS TO 45 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NORTHWEST OF BREWERTON TO
  LYSANDER TO PLAINVILLE TO MONTEZUMA TO WATERLOO...AND MOVING EAST
  AT 50 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FOSTERVILLE AND CAYUGA AT 250 AM EDT...
  UNION SPRINGS AND THROOPSVILLE AT 255 AM EDT...
  VILLAGE GREEN AND VAN BUREN AT 300 AM EDT...
  WARNERS AND SKANEATELES AT 305 AM EDT...
  WOODARD AND MARIETTA AT 310 AM EDT...
  TAUNTON AND WESTVALE AT 315 AM EDT...
  SYRACUSE AND ONONDAGA AT 320 AM EDT...
  MINOA AND LYNDON AT 325 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:05 AM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga25 min
Apr 12, 4:01 AM EDTSevere Thunderstorm WarningBGMOneida14 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.